Arkansas, 2018

Hail and Damaging Winds in Arkansas, December 1, 2018

December 1, 2018 · NWS LZK · 11 events in 9 counties and zones

The month began with a severe weather episode across northern and western Arkansas that started on November 30th. There were quite a few reports of wind damage during the wee hours of December 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The month began with a severe weather episode across northern and western Arkansas that started on November 30th. There were quite a few reports of wind damage during the wee hours of December 1st. The most extensive destruction was at Ash Flat (Sharp County), with roofs off of buildings, a storage building thrown, and trailers tossed across a parking lot into a ditch. Winds were likely over 80 mph. A 67 mph wind gust was measured at Flippin (Marion County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 30, 11:07 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 30, 11:07 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1107 PM CST Fri Nov 30 2018

.AVIATION...06Z TAF Cycle
ISOL to SCT SHRA/-TSRA across much of the forecast area at the
opening of the TAF cycle. SHRA/TSRA to become NUMRS from west to
east across the region at the beginning of the TAF period as a
line of strong thunderstorms enters the state from the west.
Thunderstorms to push into the eastern portion of the forecast
area and diminish between 10-13Z. VFR conditions to prevail area-
wide after 16Z through the remainder of the TAF period.

&&

.PREV DISCUSSION...(ISSUED 544 PM CST Fri Nov 30 2018)
AVIATION...
ISOl to SCT TSRA developing across the forecast area and expect
convection to become more widespread through the evening hours
with strong gusty winds, hail, and isolated tornadoes possible.
Convection to wind down from west to east after about 09Z
tonight.

PREV DISCUSSION...(ISSUED 312 PM CST Fri Nov 30 2018)
SHORT TERM...Tonight Through Sunday

Scattered showers developing across southern Arkansas early
this afternoon. Lots of low clouds are keeping temperatures
in the 60s to lower 70s in most areas.

18z sounding from KLIT showing about 1300 J/kg of surface
based CAPE, with some capping noted. Perfect loaded gun
sounding, with release of more pronounced convection/storms
in the next few hours. This will happen in central/southern
sections and lifting into the northern counties this evening.

Main upper level feature/cold front still lagging to the
west, and that will come into play toward midnight. Another
round of storms will arrive in western Arkansas from eastern
Oklahoma/northeast Texas. From there, storms will sweep
eastward across the state, and should weaken as atmosphere
becomes less unstable.

While instability will be marginal during the event, wind fields
assocaited with the incoming upper system will be out of this
world. Shear values/turning of winds will increase markedly
through the evening, making wind damage and isolated tornadoes
more likely.

Another aspect of the event will be the rain. From central
into northeast Arkansas, a swath of two to three inch amounts
is expected through dawn Saturday. Given this much rain, flash
flooding could occur in places.

All precipitation will sweep to the east Saturday morning, with
rapid clearing behind the upper system. Breezy conditions will be
noted, with mild air still in place and above average temperatures
in the forecast.

It will remain mild Saturday night/Sunday, but a new cold front
will push through the area. This will bring much cooler air in the
extended period.

LONG TERM...Sunday Night Through Friday

Expect a much cooler start to your work week with nearly zonal
flow. There remains the chance for slight pops on Monday lingering
across North Arkansas. Temperatures will be coolest on
Tuesday/Wednesday with highs in the 40s and lows in the 20s by
Tuesday night. The weather will be pretty benign until Friday when
the next storm system will approach from the plains. Substantial
precipitation will be possible with this system next weekend. Stay
tuned.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...19 / Long Term...57
Aviation...19
Hazardous weather outlook, Nov 30, 7:14 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
714 PM CST Fri Nov 30 2018

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
714 PM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Showers and thunderstorms will continue through the overnight
hours. Some thunderstorms will be severe. Damaging wind gusts will
be the primary concern with any severe thunderstorms, and a few
tornadoes will be possible. Large hail could also occur.

The best chances for seeing severe thunderstorms will be across
the southwestern half of the area...or generally along and
southwest of a line from Clarksville to Little Rock to Monticello.
The threat for seeing severe weather will be more isolated
further northeast of this line.

Rainfall amounts of one to two inches are expected...with locally
heavier amounts possible. This may lead to some localized flash
flooding.

Expect the threat for thunderstorms and severe weather to decrease
from west to east early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation may be needed this afternoon and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

57

In the hours before

Special weather statement, Nov 30, 7:01 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
701 PM CST FRI NOV 30 2018

ARZ045-046-010145-
Lonoke AR-Prairie AR-
701 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PRAIRIE AND EAST CENTRAL
LONOKE COUNTIES UNTIL 745 PM CST...

At 701 PM CST, Doppler radar was tracking a strong thunderstorm near
Barrettsville, or 10 miles northwest of Hazen, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Des Arc...                        Barrettsville...
Sand Hill...                      Hayley...
Jasmine...                        Childers...

A Tornado Watch remains in effect until 200 AM CST for central and
eastern Arkansas.

LAT...LON 3497 9137 3482 9170 3485 9175 3496 9176
      3504 9165 3503 9164 3502 9161 3503 9159
      3509 9158 3509 9147 3507 9145 3507 9148
      3506 9148 3505 9137
TIME...MOT...LOC 0101Z 229DEG 21KT 3490 9169

Cavanaugh
Special weather statement, Nov 30, 7:45 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
745 PM CST FRI NOV 30 2018

ARZ003-010215-
Boone AR-
745 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOONE COUNTY UNTIL 815 PM CST...

At 745 PM CST, Doppler radar was tracking a strong thunderstorm over
Harrison, moving north at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrison...                       Diamond City...
Bergman...                        Lead Hill...
Myrtle...                         Capps...
Self...                           Willis...
Bellefonte...                     Crumpler Subdivision...
South Lead Hill...                Batavia...
Bear Creek Springs...             New Hope in Boone County...
Hopewell in Boone County...       Ridgeway...
Bull Shoals Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 200 AM CST for north central
Arkansas.

LAT...LON 3650 9286 3647 9286 3649 9288 3643 9289
      3612 9302 3618 9325 3650 9315
TIME...MOT...LOC 0145Z 198DEG 40KT 3623 9312

57
Local storm report, Nov 30, 7:56 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
756 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             SUMMIT                  36.25N 92.69W
11/30/2018  E0.75 INCH       MARION             AR   PUBLIC

            PENNY-SIZE HAIL REPORTED AT HILLTOP LIQUOR IN SUMMIT.
            TIME EST. FROM RADAR.

&&

COOPER

The radar

The Western Arkansas radar (KSRX), 89 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
December 1, 12:10 AM CST
Where
Johnson County, 1.12 mi W of Ozone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.630, -93.470

A tree was reported down on a car on Highway 103 about 12 miles north of Clarksville, AR.

Thunderstorm Wind, Logan

When
December 1, 12:15 AM CST
Where
Logan County, New Blaine
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.280, -93.420

Sporadic tree damage occurred with associated power outages in eastern Logan County.

Thunderstorm Wind, Pope

When
December 1, 12:35 AM CST
Where
Pope County, 1.69 mi W of Hector
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.470, -92.980

A tree was blown down in Hector.

Thunderstorm Wind, Boone

When
December 1, 12:35 AM CST
Where
Boone County, 0.69 mi N of Harrison
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.240, -93.120

Trees and power lines were blown down in Harrison.

Thunderstorm Wind, Boone

When
December 1, 12:35 AM CST
Where
Boone County, 1.81 mi ESE of Harrison
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.220, -93.090

Winds ripped the back door off its hinges on a home on Union Road.

Thunderstorm Wind, Searcy

When
December 1, 12:45 AM CST
Where
Searcy County, 0.89 mi SE of Jameson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.910, -92.640

Trees and power lines were blown down in several places throughout the county.

Thunderstorm Wind, Marion

When
December 1, 12:56 AM CST
Where
Marion County, 1.31 mi ESE of Ralph
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.160, -92.650

A tree was downed in the Ralph-Caney area.

Thunderstorm Wind, Marion

When
December 1, 1:04 AM CST
Where
Marion County, 0.56 mi W of Flippin Aprt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
36.280, -92.590

A 67 mph wind gust was recorded at the Flippin-Marion County Regional Airport.

Thunderstorm Wind, Sharp

When
December 1, 2:00 AM CST
Where
Sharp County, 0.89 mi NW of Ash Flat
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.230, -91.610

There were reports of roofs blown off buildings, and trailers were thrown across the parking lot and in ditches.

Thunderstorm Wind, Dallas

When
December 1, 2:26 AM CST
Where
Dallas County, 2.15 mi NNW of Holly Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.850, -92.730

Trees and power lines were reported down.

Hail, Desha

When
December 1, 6:37 AM CST
Where
Desha County, 0.9 mi SW of Watson
Measured
1.5 in hail
Reported by
Social Media
Coordinates
33.890, -91.260

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795220, 795221, 795222, 795223, 795224, 795225, 795226, 795227, 795228, 795229, 795230.